Hail, Piscataquis
- When
- August 13, 2:09 PM EST
- Where
- Piscataquis County, 2.29 mi SSE of Kingsbury
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.090, -69.630
A cold front and upper low crossed the region during the 13th. Steepening lapse rates with the upper low and increasing shear along the front supported afternoon thunderstorm development across northern and eastern Maine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A cold front and upper low crossed the region during the 13th. Steepening lapse rates with the upper low and increasing shear along the front supported afternoon thunderstorm development across northern and eastern Maine. Some of the thunderstorms became severe...producing large hail and damaging winds. Heavy rains also accompanied some of the storms leading to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 13, 1:58 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 258 PM EDT Sun Aug 13 2023 .SYNOPSIS... Low pressure will cross the region today through early tonight drawing an occluded front through. High pressure will cross the region Monday. Weak low pressure will approach Monday night and track through the Gulf of Maine Tuesday into Tuesday night. High pressure will build over the area Wednesday then slide southeast of the region on Thursday. && .NEAR TERM /THROUGH MONDAY/... Severe thunderstorm watch remains out for Aroostook, northern Somerset, Piscataquis, Penobscot, and Hancock counties through 900 PM this evening. Thunderstorms continue to develop across the western border of our forecast area, with some storms containing confirmed hail of at least one inch in diameter. Large hail and damaging winds remain a threat through early this evening as clearing skies have lead to 1500 to 2000 J/kg MUCAPE, and the 18z sounding from CAR indicates 900 J/kg CAPE. Around 30 kts of effective bulk shear also exist across much of the forecast area. All of these ingredients will support the continued threat for severe thunderstorms into this evening. Storms will begin to weaken overnight tonight due to lack of surface heating. Lingering showers across the north will gradually taper off late tonight. Patchy fog may develop, especially in sheltered river valleys, late tonight due to the recent rainfall. Showers will return through the day on Monday across the north as a cold pool moves in aloft, providing just enough instability for diurnally convective showers. Temperatures will remain mild in the 70s throughout the forecast area. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... Some lingering showers to the north will move out by Monday night. Brief high pressure will make for a dry night, through mostly cloudy skies are expected, especially with the next low pressure system approaching the region. By late Monday night, the next low pressure system centered over the Great Lakes will move towards the state. Model guidance indicates that this system will be an occlusion with the triple point located off the coast of New England. Patchy fog is possible with the calm winds and diurnal cooling. By Tuesday, the system will push rain showers into the region, though the models are in disagreement with the timing and intensity of the rain. A cool airmass to the north will keep temps in the low 70s across the region. Instability will be low with this system on Tuesday, so thunderstorms are unlikely, but with some elevated CAPE in the north, cannot rule out some lightning within the showers. By Tuesday night, the upper level trough will weaken and start to flatten out as the newly developed low over the Gulf of Maine from the triple point moves across the waters. Showers should continuously decrease through the night as the system weakens. High humidity and weak winds should develop some fog in areas that saw rain. By Wednesday, weak surface ridging will help push out the left over showers. As dry air moves in, clouds should clear making for a clear to mostly sunny sky. This sunshine should push temps into the mid 70s with light winds. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Weak ridging should take over for Wednesday night into Thursday making for some patchy nighttime fog and partly cloudy skies. The next system in the form of a cold front is expected to move into the region late Thursday night into Friday. The system should clear out by Saturday, however, models lose consistency by this time. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... NEAR TERM: IFR to MVFR conditions will in general continue across the region this afternoon with low clouds remaining across eastern terminals. Clearing has occurred from west to east through the region, with BGR/GNR/MLT approaching VFR. Clearing will give way to scattered thunderstorms this afternoon, with storms possible at all terminals but especially BGR up through HUL into the evening hours. Threat for storms will decrease this evening, though lingering moisture will keep ceilings generally low overnight in the IFR/MVFR range, eventually lifting back towards VFR through the day on Monday. SHORT TERM: Monday night...VFR dropping to MVFR late. Light and variable wind. Tuesday...MVFR, possibly lowering to IFR south. E wind. Tuesday night...IFR, to occasionally MVFR north. Light NE wind. Wednesday...MVFR becoming VFR. Light NW wind. Wednesday night...VFR. Light and variable wind becoming S. Thursday...VFR. South wind. && .MARINE... NEAR TERM: Winds/seas below small craft advisory levels tonight through Monday. Showers and thunderstorms, some of which could contain gusty winds over 30 kts, through this evening. SHORT TERM: Wind and seas are expected to remain below SCA through the coming week. Humid air over the waters may result in a bit of fog and mist at times. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...AStrauser Short Term...LaFlash Long Term...LaFlash Aviation...AStrauser/LaFlash Marine...AStrauser/LaFlash
Hazardous Weather Outlook National Weather Service Caribou ME 152 PM EDT Sun Aug 13 2023 MEZ001>006-010-011-015-016-029-031-141800- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Coastal Hancock-Southern Piscataquis- 152 PM EDT Sun Aug 13 2023 ...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong, to possibly severe, thunderstorms this afternoon through early tonight. Thunderstorms could produce large hail, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ017-030-032-141800- Central Washington-Coastal Washington-Northern Washington- 152 PM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine and Interior DownEast Maine. .DAY ONE...This afternoon and tonight. Strong, to possibly severe, thunderstorms this afternoon through early tonight. Thunderstorms could produce gusty winds, hail and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-141800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 152 PM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Caribou ME
216 PM EDT Sun Aug 13 2023
MEZ001-131900-
Northwest Aroostook ME-
216 PM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northwestern
Aroostook County through 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Saint Pamphile, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maine.
&&
LAT...LON 4718 6935 4692 6930 4692 6975 4694 6975
4714 6955
TIME...MOT...LOC 1815Z 262DEG 11KT 4702 6967
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MaloitThe Portland,ME radar (KGYX), 142 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
14 thunderstorm wind, 7 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Several trees were toppled by wind gusts estimated at up to 60 mph. One large tree fell on a roof...damaging the roof and solar panels mounted on the roof. Tree limbs were snapped on to power lines leading to power outages.
A lightning strike injured 2 people. The individuals experienced electric shock through their refrigerator. Extent of injuries unknown.
Several smaller trees were toppled across Carmel by wind gusts estimated at up to 60 mph. The time is estimated.
A very large tree was toppled across a road by wind gusts estimated at up to 60 mph. The time is estimated.
A large tree was snapped at its base and toppled on to Hampden Road in Carmel by wind gusts estimated at up to 60 mph. The road was blocked. The time is estimated.
Thunderstorms with very heavy rain produced localized flash flooding north of Wellington. Up to 3.50 inches of rain fell in several hours. Multiple gravel roads were washed out or damaged due to the flash flooding.
Trees were toppled on to wires near Charleston by wind gusts at up to 60 mph. The time is estimated.
Trees were toppled on to wires along Pine Tree Road by wind gusts estimated at up to 60 mph. The time is estimated.
Trees were toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.
The time is estimated.
Multiple trees were toppled or split for about a mile along Route 11 near Bradford by wind gusts estimated at up to 65 mph. The time is estimated.
A tree was toppled on to a road...blocking the road...near the Charleston Correctional Facility by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled on to power lines along Middle Road by wind gusts estimated at up to 60 mph. The road was blocked. The time is estimated.
Several trees were toppled along Bradford Road by wind gusts estimated at up to 65 mph. The trees brought down power lines and the road was blocked. The time is estimated.
A tree was toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.
The time is estimated.
Thunderstorms producing heavy rain led to flash flooding. Up to 3.50 inches of rain fell over several hours. Garland Road was partially blocked and washed out due to overwhelmed culverts. In addition multiple culverts were washed out on Mill Road along the Garland/Charleston town line. Washouts were also reported on Corinth Road and Fernald Road in Garland...with water across other roads. Water was also reported over Kenduskeag Road and Sawyer Road near the Levant/Kenduskeag town line. Puddledock Road...in the area of Paine Road...was flooded and impassible. A road washout was reported on Bradford Road...between Main Road and Puddledock Road. In Charleston...Harris Road was closed and impassible due to flash flooding.
At least 20 trees were toppled...some on to power lines...between the Route 11A split and the Bradford General Store by wind gusts estimated at up to 70 mph. The time is estimated. Power remained out in the area into the 14th.
Around a dozen mature large maple trees were snapped at the base...or uprooted...along Lovejoy Ridge by wind gusts estimated at up to 60 mph. The damage was caused by straight line winds. The time is estimated. The Maine Forest Service conducted the aerial survey of the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135654, 1135672, 1135554, 1135673, 1135645, 1135555, 1135558, 1135562, 1135698, 1135578, 1135590, 1135593, 1135675, 1135595, 1135596, 1135598, 1135602, 1135603, 1135679, 1135703, 1135605, 1135639, 1135680, 1135682.